UPPER GASTROINTESTINAL BLEEDING IN A RENAL TRANSPLANT RECIPIENT

Z Li 1, E VILAYUR 1,2

1John Hunter Hospital, New Lambton Height, Australia, 2University of Newcastle, Callaghan, Australia

Background: Although post-transplant lymphoproliferative disorder (PTLD) is common, multiple myeloma is a rare type of PTLD. We present a case of new diagnosis of multiple myeloma after renal transplant and systemic amyloidosis involving gastrointestinal tract and heart, sparing the kidney.

Case Report: A 41 year-old renal transplant recipient with Alport Syndrome related renal disease presented with acute melena and hematemesis on the background of subacute deterioration in exercise tolerance due to dyspnea and infrequent chest tightness. Gastroscopy found diffuse friable lesions and sessile polyps which were confirmed to be amyloid deposits by histology. Further investigations revealed kappa light chain excess and >30% plasma cells in bone marrow. His cardiac MRI findings were suggestive of amyloid infiltration. He was diagnosed as multiple myeloma and systemic amyloidosis with gastrointestinal and cardiac involvement. The lack of renal involvement was suggested  by normal renal function and negative proteinuria.

Conclusions: PTLD are mostly EBV-related lymphoma hence myeloma is a rare form of monomorphic type PTLD. A large study showed the incidence of plasma cell neoplasms is a 1.8-fold increased in solid organ transplant recipients compared with the general population. While multiple myeloma contributed to the majority of the cases, there was no case of systemic light chain amyloidosis. The most common type of systemic amyloidosis is acquired through immunoglobin light chain (AL Amyloidosis) production by underlying clonal plasma cell dyscrasia. The case highlights that PTLD can be complicated by AL amyloidosis in renal transplant patients and gastrointestinal involvement can be the cause of gastrointestinal hemorrhage.


Biography:

Second year Advanced Trainee of Nephrology

Recent Comments
    Categories